The biplanar tree graph


The complete twisted graph of order n, denoted by \(T_n\), is a complete simple topological graph with vertices \(u_1, u_2, \ldots , u_n\) such that two edges \(u_iu_j\) and \(u_{i'}u_{j'}\) cross if and only if \( i<i'<j'<j \) or \( i'<i<j<j' \). The convex geometric complete graph of order n, denoted by \(G_n\), is a convex geometric graph with vertices \(v_1, v_2, \ldots , v_n\) placed counterclockwise, in which every pair of vertices is adjacent. A biplanar tree of order n is a labeled tree with vertex set \(\{v_1,v_2,\ldots , v_n \}\) having the property of being planar when embedded in both \(T_n\) and \(G_n\). Given a connected graph G the (combinatorial) tree graph \(\mathcal {T}(G)\) is the graph whose vertices are the spanning trees of G and two trees P and Q are adjacent in \(\mathcal {T}(G)\) if there are edges \(e \in P\) and \(f\in Q\) such that \(Q=P - e + f\). For all positive integers n, we denote by \(\mathcal {T}(n)\) the graph \(\mathcal {T}(K_n)\). The biplanar tree graph, \(\mathcal {B}(n)\), is the subgraph of \(\mathcal {T}(n)\) induced by the biplanar trees of order n. In this paper we give a characterization of the biplanar trees and we study the structure, the radius and the diameter of the biplanar tree graph.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5


  1. 1.

    Avis, D., Fukuda, K.: Reverse search for enumeration. Discrete Appl. Math. 65(1–3), 21–46 (1996)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Broersma, H.J., Li, X.: The connectivity of the leaf-exchange spanning tree graph of a graph. ARS Combin. 43, 225–231 (1996)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Di Battista, G., Frati, F., Pach, J.: On the queue number of planar graphs SIAM. J. Comput. 42(6), 2243–2285 (2013)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Dujmovic, V., Wood, D.R.: Stacks, queues and tracks: layouts of graph subdivisions. Discrete Math. Theor. C 7, 155–202 (2005)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Figueroa, A.P., Rivera-Campo, E.: On the tree graph of a connected graph. Discuss. Math. Graph Theory 28(3), 501–510 (2008)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Fresán-Figueroa, J., Rivera-Campo, E.: On the fixed degree tree graph. J. Inf. Process. 25, 616–620 (2017)

    MATH  Google Scholar 

  7. 7.

    Harary, F., Mokken, R.J., Plantholt, M.J.: Interpolation theorem for diameters of spanning trees. IEEE Trans. Circuits Syst. 30(7), 429–432 (1983)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Heath, L.S., Leighton, F.T., Rosenberg, A.L.: Comparing queues and stacks as mechanisms for laying out graphs. SIAM J. Discrete Math. 5(3), 398–412 (1992)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Heath, L.S., Rosenberg, A.L.: Laying out graphs using queues. SIAM J. Comput. 21(5), 927–958 (1992)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Heinrich, K., Liu, G.: A lower bound on the number of spanning trees with \(k\) end vertices. J. Graph Theory 12(1), 95–100 (1988)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Hernando, M.C., Hurtado, F., Márquez, A., Mora, M., Noy, M.: Geometric tree graphs of points in convex position. Discrete Appl. Math. 93, 51–56 (1999)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Li, X., Neumann-Lara, V., Rivera-Campo, E.: On the tree graph defined by a set of cycles. Discrete Math. 271(1–3), 303–310 (2003)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Noy, M.: Enumeration of noncrossing trees on a circle. Discrete Math. 180, 301–313 (1998)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Omaña-Pulido, E., Rivera-Campo, E.: Notes on the Twisted Graph. In: Márquez, A., Ramos, P., Urrutia, J. (eds) Computational Geometry. EGC 2011. Lecture Notes in Computer Science, 7579, pp. 119–125. Springer, Berlin (2012)

  15. 15.

    Pach, J., Solymosi, J., Tóth, G.: Unavoidable configurations in complete topological graphs. Discrete Comput. Geom. 30, 311–320 (2003)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Zhang, F.J., Chen, Z.: Conectivity of (adjacency) tree graphs. J. Xinjiang Univ. Nat. Sci. 3(4), 1–5 (1983)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Ana Paulina Figueroa.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Partial support of Asociación de Cultura Mexicana A.C and CONACyT, México Projects A1-S-12891 and 47510664.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Figueroa, A.P., Fresán-Figueroa, J. The biplanar tree graph. Bol. Soc. Mat. Mex. 26, 795–806 (2020).

Download citation

Mathematics Subject Classification

  • 05C10
  • 05C05
  • 05C76
  • 05C40